Literally the funniest encounter I’ve ever had with a resident in the Emergency Department.
After giving narcan to an overdose, we couldn’t keep him calm. He was screaming, trying to get up, trying to kick and bite staff, making no sense, and had to be held down by staff and security. We gave him 2mg of ativan IV to no effect. over the course of the next hour, he was put in bilateral wrist restraints, received two more doses of 2mg ativan IV, 20mg of geodon IM, 10mg of haldol IV, and a 20mg ketamine dose IV. He finally relaxed after the ketamine.
30 minutes pass, and the inpatient residents arrive. He starts becoming agitated again and I have to come in and hold the patient to the bed because hes swinging his legs over the rails. I give them the entire story, and the resident says “don’t worry, I wrote for some medication that should calm him down.”
I grab my computer and look at the order, and they ordered 1mg of versed.
I lost it.
I’ve given 90 year old women more versed than that and they still walk to the bathroom by themselves. and this resident honestly thought that was going to do something.
I called their attending and told him I needed an order for another 20 of ketamine, a precedex drip, and an ICU order. he came down the hall, saw the patient, and said “oh wow. okay.” and that was the end of it.
Keep learning, my friends!